Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 129, NWS St. Louis, MO

July 9, 2024Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Jul 9, 2024, 9:24 PM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Jul 10, 2024, 8:00 AM CDT. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 9:24 PM CDT (02:24 UTC)
In effect from
Jul 10, 2024, 8:00 AM CDT
Expired
Jul 12, 2024, 9:00 PM CDT
In force
61 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Valley Park (VLLM7).

Action stage
11 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

858 
WGUS43 KLSX 100224
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
924 PM CDT Tue Jul 9 2024

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River at Valley Park.

  Meramec River at Fenton.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC099-189-111430-
/O.NEW.KLSX.FL.W.0129.240710T1300Z-240713T0200Z/
/VLLM7.1.ER.240710T1300Z.240711T0000Z.240711T1930Z.NO/
924 PM CDT Tue Jul 9 2024

...FLOOD WARNING IN EFFECT FROM WEDNESDAY MORNING TO LATE FRIDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River at Valley Park.

* WHEN...From Wednesday morning to late Friday evening.

* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road 
  begins to flood.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Tuesday the stage was 14.6 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 19.1 feet tomorrow evening. It
    will then fall below flood stage early Thursday afternoon.
  - Flood stage is 18.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Valley Park  18.0    14.6    18.4  17.3  15.7  10.8  7.0



&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MOC099-189-111430-
/O.NEW.KLSX.FL.W.0130.240710T2145Z-240712T2000Z/
/FNNM7.1.ER.240710T2145Z.240711T0000Z.240711T1330Z.NO/
924 PM CDT Tue Jul 9 2024

...FLOOD WARNING IN EFFECT FROM WEDNESDAY AFTERNOON TO FRIDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River at Fenton.

* WHEN...From Wednesday afternoon to Friday afternoon.

* IMPACTS...At 22.9 feet, At this height, the entire boat ramp path 
  at Minnie Ha Ha Park will be submerged.

* ADDITIONAL DETAILS...
  - At 9:15 PM CDT Tuesday the stage was 20.9 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 23.3 feet tomorrow evening.
    It will then fall below flood stage Thursday morning.
  - Flood stage is 23.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Fenton       23.0    20.9    23.1  21.9  20.7  16.8  13.5



&&

LAT...LON 3854 9045 3854 9042 3848 9039 3848 9045


$$

Walsh
1 follow-up statement
936 
WGUS83 KLSX 101720
FLSLSX

Flood Statement
National Weather Service St Louis MO
1220 PM CDT Wed Jul 10 2024

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River near Sullivan.

  Meramec River near Arnold.

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Meramec River at Valley Park.

  Meramec River at Fenton.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC099-189-101830-
/O.CAN.KLSX.FL.W.0129.000000T0000Z-240710T1720Z/
/VLLM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1220 PM CDT Wed Jul 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River at Valley Park.

* ADDITIONAL DETAILS...
  - At 11:30 AM CDT Wednesday the stage was 16.6 feet.
  - Forecast...The river is expected to rise to a crest of 16.8
    feet this afternoon.  This crest is below flood stage.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Valley Park  18.0    16.6    16.2  14.4  11.4  8.7   6.6



&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043


$$

MOC099-189-101830-
/O.CAN.KLSX.FL.W.0130.240710T2145Z-240710T1720Z/
/FNNM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1220 PM CDT Wed Jul 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River at Fenton.

* ADDITIONAL DETAILS...
  - At 12:00 PM CDT Wednesday the stage was 21.9 feet.
  - Forecast...The river is expected to rise to a crest of 22.2
    feet this evening.  This crest is below flood stage.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Fenton       23.0    21.9    21.4  19.4  16.8  14.9  13.5



&&

LAT...LON 3854 9045 3854 9042 3848 9039 3848 9045


$$

MOC055-221-120000-
/O.EXT.KLSX.FL.W.0127.000000T0000Z-240711T2351Z/
/SLLM7.1.ER.240710T0032Z.240710T1030Z.240710T1751Z.NO/
1220 PM CDT Wed Jul 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Meramec River near Sullivan.

* WHEN...Until tomorrow evening.

* IMPACTS...At 12.0 feet, The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

* ADDITIONAL DETAILS...
  - At 11:30 AM CDT Wednesday the stage was 12.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 AM CDT Wednesday was 13.3 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 4.7 feet Tuesday
    morning.
  - Flood stage is 11.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Sullivan     11.0    12.0    9.7   7.4   6.3   5.5   5.0



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082


$$

MOC099-189-120530-
/O.EXT.KLSX.FL.W.0098.000000T0000Z-240716T0130Z/
/ARNM7.1.ER.240704T1233Z.240710T1800Z.240714T1930Z.NO/
1220 PM CDT Wed Jul 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL MONDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Meramec River near Arnold.

* WHEN...Until Monday evening.

* IMPACTS...At 30.0 feet, Wells Road below Suson Woods begins 
  flooding at this height.

* ADDITIONAL DETAILS...
  - At 11:30 AM CDT Wednesday the stage was 30.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 AM CDT Wednesday was 30.2 feet.
  - Forecast...The river is expected to rise to a crest of 30.3
    feet this afternoon. It will then fall below flood stage
    early Sunday afternoon.
  - Flood stage is 24.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Arnold       24.0    30.2    29.9  28.6  26.2  24.4  23.1



&&

LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
      3845 9043


$$

Britt

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 9, 5:46 PM CDT, 3 hours 38 minutes earlier. Its key messages:

  • Rain chances will diminish from southwest to northeast through this evening. Additional rainfall amounts of roughly 1-3" are expected mainly over eastern Missouri and southwestern Illinois with locally higher amounts possible.
  • The threat for strong to severe thunderstorms mainly capable of tornadoes is low across portions of far southwestern Illinois and far southeastern Missouri, but the more favorable conditions for this threat is expected to remain southeast of the CWA.
  • Relatively calmer weather along with cooler temperatures will persist Wednesday through the early weekend before temperatures warm above normal by the end of the weekend into early next week.
Area forecast discussion, Jul 9, 5:46 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
546 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- Rain chances will diminish from southwest to northeast through
  this evening. Additional rainfall amounts of roughly 1-3" are expected
  mainly over eastern Missouri and southwestern Illinois with
  locally higher amounts possible.

- The threat for strong to severe thunderstorms mainly capable of tornadoes
  is low across portions of far southwestern Illinois and far
  southeastern Missouri, but the more favorable conditions for
  this threat is expected to remain southeast of the CWA.

- Relatively calmer weather along with cooler temperatures will
  persist Wednesday through the early weekend before temperatures
  warm above normal by the end of the weekend into early next
  week.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 246 PM CDT Tue Jul 9 2024

The remnants of Beryl continue to move through the region, with the
center of the system currently over the Missouri Bootheel. North of
the center, a widespread shield of light to moderate rainfall is
occurring across much of the CWA. Rainfall rates have generally been
0.25-0.5"/hour, with mainly nuisance flooding and ponding on roadways
occurring in addition to rises on area creeks and streams. As we get
further into the afternoon, there is a low chance (20-30%) that the
atmosphere destabilizes enough to produce convective elements
through early this evening within the broader rain shield that yield
higher rainfall rates and a threat of flash flooding. Therefore,
there are no plans to adjust the current Flood Watch.

On the note of convection, there remains a threat of strong to
severe storms mainly capable of tornadoes over the far eastern-
southeastern extent of our CWA. However, given the track of the post-
tropical low, climatology and the currently expected parameter space
favors that this threat will remain to the east-southeast of the
CWA.

This evening and tonight, Beryl's remnants will push east-
northeastward, with rain exiting the area through late tonight/early
tomorrow morning. As the system begins departing the CWA, guidance
consensus is that mid to low-level winds will increase, with some
mixing down to the surface. This is expected to produce gusts up to
around 35 mph this evening mainly along and east of the Mississippi
River. Fog also can't be ruled out tonight, mainly across portions
of central Missouri where clearing may occur prior to sunrise
tomorrow morning.

Tomorrow, Beryl's remnants will continue northeastward and merge
with an upper-level trough. A shortwave rounding the backside of
this trough will move through the Midwest during the afternoon and
evening, providing enough forcing to produce widely scattered
convection mainly north of I-70. The airmass over this portion of
the CWA will be quite unstable, with MUCAPE forecast to reach
roughly 2,000 J/kg. However, deep-layer shear will be weak, with
values topping out around 20 kts. Given the amount of instability,
small hail can't be ruled out in the strongest cores, but a
relatively high melting layer and lack of shear should limit storm
strength and hail size.

Elmore

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 246 PM CDT Tue Jul 9 2024

At the beginning of the period, guidance consensus is that the
upper-level trough will be gradually moving eastward, placing the
Middle Mississippi Valley beneath northwesterly flow. Deterministic
guidance shows a subtle shortwave digging equatorward on the
backside of this trough through the Midwest. Given the deep
northwesterly flow in place over the region, robust moisture return
prior to the passage of this shortwave is not expected. Even so,
guidance consensus is that there will be just enough to produce a
low chance (30%) of rain, with ensembles focusing this rain mainly
somewhere along and north of I-70 during the afternoon.

For Friday and Saturday, additional rounds of rain are possible as a
ridge expands eastward across the CONUS and into the Middle
Mississippi Valley, prompting a warm front to move through the
region amidst passing weak shortwaves along the periphery of the
ridge. However, the signal for rain remains weak among guidance,
prompting a low chance (20%) for rain Friday and Saturday afternoon.

As the ridge builds in further on Sunday and early next workweek,
warm air will advect into the region via southerly to southwesterly
low-level flow. In turn, 850 mb temperatures top out in the mid-20s
degrees C per ensemble consensus. Climatologically, this favors
surface temperatures in the mid to upper 90s assuming deep mixing,
and these hot surface temperatures are within the 25th-75th
percentile of ensemble guidance. How hot the region stays toward the
middle of next week is uncertain, as guidance is split on the
southward progression of a trough digging equatorward somewhere over
the eastern CONUS. If the trough is able to dig further south,
temperatures will cool to some degree compared to earlier in the
week, but if the ridge holds out over the region, temperatures will
remain as warm into the middle of next week as they are for earlier
in the week.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 540 PM CDT Tue Jul 9 2024

There are a few items of interest in the 00Z TAF cycle. First,
lingering stratiform rain is gradually diminishing this evening,
but light rain may intermittently impact local terminals during
the first few hours of the period. A few embedded convective cells
may also linger into the evening, but are expected to diminish by
morning. Heavier bursts of rain are possible within these cells,
but confidence is low that they will directly impact local
terminals.

Some patchy fog may also develop in a few areas overnight and
early tomorrow morning, particularly in central MO and possibly
UIN where lighter winds are expected. More persistent northerly
winds at STL/SUS/CPS will likely limit fog development, but if
winds weaken faster than anticipated, fog will be possible here as
well.

VFR conditions are expected during the day tomorrow, but a
scattered to broken field of cumulus clouds is expected. A few
showers and weak thunderstorms will also be possible at UIN late
in the afternoon.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 4 AM CDT Wednesday for Jefferson MO-Lincoln MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO.

     Flood Watch until 10 PM CDT this evening for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-Saint Francois MO-Warren MO-Washington MO.

IL...Flood Watch until 4 AM CDT Wednesday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 9, 7:34 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
734 PM CDT Tue Jul 9 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
734 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

While heavy rain has nearly ended this evening, lingering minor
flooding in areas with poor drainage may persist through the evening
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms across portions of the area at
times Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

19

In the hours before

Local storm report, Jul 9, 5:46 PM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
546 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Rain             Ferguson                38.75N 90.30W
07/09/2024  M2.64 Inch       St. Louis          MO   Public

            24 hour total.

&&

PW
Local storm report, Jul 9, 7:21 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
721 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Flood            Salem                   38.63N 88.94W
07/09/2024                   Marion             IL   Emergency Mngr

            Multiple roads covered by standing water.

&&

PW
Local storm report, Jul 9, 7:58 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
758 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Flood            1 S Covington           38.44N 89.44W
07/09/2024                   Washington         IL   Law Enforcement

            Several roads in Washington County IL are
            impassable due to water. Of these, the most
            significant is State Road 177 and Covington
            road. Caller stated that the water issues
            were unusual for the amount of rain that
            fell (1 to 2 inches).

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:24 PM CDTRiver Flood WarningLSXJefferson, Saint Louis66 hr

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.